Vermont, 2004

Damaging Wind in Vermont, August 3, 2004

August 3, 2004 · NWS BTV · 1 event in 1 county or zone

A cold front along the St Lawrence River early Tuesday morning, August 3rd, moved southeast across Vermont during the late morning and afternoon hours. Late afternoon thunderstorms in Washington county were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front along the St Lawrence River early Tuesday morning, August 3rd, moved southeast across Vermont during the late morning and afternoon hours. Late afternoon thunderstorms in Washington county were severe. In and around the town of South Barre, trees were blown down, and a roof was torn off a duplex by thunderstorm winds. Lawn furniture was also blown around.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 3, 4:21 PM EST, 54 minutes earlier.

Area forecast discussion, Aug 3, 4:21 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
521 PM EDT TUE AUG 3 2004

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
SHOWERS AND THUNDERSTORMS ACROSS THE REGION ATTM AHEAD OF A COLD
FRONT. THIS ACTIVITY SHOULD COME TO AN END BY MIDNIGHT. WINDS WILL
BE LIGHT AND VARIABLE OVERNIGHT...SO FOG LIKELY TO DEVELOP AFTER
MIDNIGHT...ESPECIALLY IN AREAS THAT RECEIVED RAINFALL TODAY. WILL
KEEP A MENTION OF SOME FOG EARLY WEDNESDAY MORNING ACROSS EASTERN
AND NORTHEAST VERMONT...AS WELL AS THE ADIRONDACKS. TEMPERATURES
WILL BE IN THE 70S ON WEDNESDAY WITH LOWER DEW POINTS AND PARTLY
SUNNY SKIES.

MODELS NOW IN BETTER AGREEMENT FOR LATE WEDNESDAY NIGHT AND THURSDAY
AS A LOW PRESSURE AREA OVER THE MIDWEST MOVES EAST AND DEEPENS IN
RESPONSE TO A DEEPENING UPPER TROUGH OVER THE GREAT LAKES. MODELS
HAVE A LOW PRESSURE AREA BY THURSDAY MORNING JUST BELOW 1000 MB
APPROACHING SOUTHERN NEW ENGLAND. IT LOOKS MORE LIKE A WINTER TIME
NOREASTER AS WINDS WILL BE NORTHERLY WITH HIGHS ONLY IN THE 60S
DURING THE DAY ON THURSDAY. IS THIS AUGUST?  RAIN SHOULD TAPER OFF
TO SCATTERED SHOWERS BY THURSDAY NIGHT.

CLOSED UPPER LOW TO BE JUST NORTH OF THE ST LAWRENCE VLY ON FRIDAY...
WITH HIGH TEMPERATURES AGAIN ONLY IN THE 60S WITH SCATTERED SHOWERS
ACROSS THE REGION.
&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...
MODELS SHOW STRONG MID/UPPER LVL TROF ACRS NE CONUS THROUGH LATE
SUNDAY BEFORE SYSTEM LIFTS NE AND WEAKENS OVER EASTERN CANADA MONDAY
INTO TUESDAY. MID/UPPER UPPER LVL RIDGE BUILDS INTO FA ON MONDAY
INTO TUESDAY AHEAD OF NEXT S/W OVER THE CENTRAL GREAT LAKES. WL KEEP
BOTH MONDAY-TUESDAY DRY ATTM WITH TEMPS RETURNING TO NEAR NORMAL.
OTHERWISE...DIURNALLY DRIVEN RW ASSOCIATED WITH SEVERAL EMBEDDED
VORTS AND LLVL MOISTURE WL KEEP FA UNSETTLED FOR THE WEEKEND. WITH
PLENTY OF CLOUDS AROUND AND PROGGED 85H TEMPS ONLY IN THE SINGLE
DIGITS WL CONT TO CUT GUIDANCE NUMBERS BY 2 TO 4 DEGREES OVER THE
WEEKEND. OTHERWISE...REST OF EXTENDED FCST LOOKS VERY REASONABLE AND
WL NOT CHANGE ATTM.
&&

.AVIATION (18Z-18Z)...
WEAK SFC COLD FRNT WL CONT TO PUSH ACRS FA THIS AFTN/EVENING WITH
SHOWERS AND THUNDERSTORMS CONTINUING ALONG THE FRNT. WL CONT TO
COVER THE SCATTERED NATURE OF THE STORMS WITH TEMPO GROUPS AND
MENTION IFR CONDITIONS ASSOCIATED WITH EACH GROUP. THINKING IS CIGS
AROUND 1000 AND VIS BLW 3SM...WHICH CRNT OBS SUGGEST IS HAPPENING.
OTHERWISE...EXPECT IMPROVING CONDITIONS TONIGHT AS SFC HIGH PRES
BUILDS INTO FA. WITH RECENT RAINS AND PLENTY OF LLVL
MOISTURE...LIGHT WINDS...AND SOME CLRING SKIES WL ONCE AGAIN MENTION
SOME FG AT MPV/SLK WITH CIGS BLW 005 AND VIS AROUND 1/2SM.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...WGH
LONG TERM/AVIATION...BOT
Hazardous weather outlook, Aug 3, 3:15 AM EST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
415 AM EDT TUE AUG 3 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-040811-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
415 AM EDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR VERMONT AND NORTHERN NEW YORK.

.DAY ONE...TODAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 3, 11:22 AM EST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1222 PM EDT TUE AUG 3 2004

VTZ003-004-006>008-010-031715-
ORLEANS-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-ESSEX-

AT 1218 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM DERBY CENTER TO MORETOWN...MOVING EAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR MORGAN CENTER...EAST MONTPELIER BY 1240
PM...NEAR WESTMORE...STANNARD BY 1250 PM...NEAR NORTON...WEST
DANVILLE BY 100 PM...NEAR WEST BURKE...LYNDONVILLE BY 110 PM...NEAR
PEACHAM AND EAST BURKE BY 120 PM.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS. RAINFALL AMOUNTS WILL APPROACH ONE INCH IN THE
STRONGEST STORMS.
Local storm report, Aug 3, 12:31 PM EST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
131 PM EDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     SOUTH BURLINGTON        44.45N 73.22W
08/03/2004                   CHITTENDEN         VT   LAW ENFORCEMENT

            LARGE TENT BLOWN DOWN. TREE LIMBS DOWN IN DORSET PARK.

1230 PM     TSTM WND DMG     3 N HARDWICK            44.54N 72.37W
08/03/2004                   CALEDONIA          VT   PUBLIC

            TREES AND TREE LIMBS DOWN.

&&

LAHIFF
Local storm report, Aug 3, 12:43 PM EST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
143 PM EDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     SOUTH BURLINGTON        44.45N 73.22W
08/03/2004                   CHITTENDEN         VT   LAW ENFORCEMENT

            LARGE TENT BLOWN DOWN. TREE LIMBS DOWN IN DORSET PARK.

1230 PM     TSTM WND DMG     3 N HARDWICK            44.54N 72.37W
08/03/2004                   CALEDONIA          VT   PUBLIC

            TREES AND TREE LIMBS DOWN.

1230 PM     TSTM WND DMG     3 N HARDWICK            44.54N 72.37W
08/03/2004                   CALEDONIA          VT   PUBLIC

            TREE LIMBS DOWN.

1240 PM     TSTM WND DMG     EAST HARDWICK           44.52N 72.31W
08/03/2004                   CALEDONIA          VT   LAW ENFORCEMENT

            LARGE TREES DOWN ON PORTER ROAD AND ROUTE 15.

&&

LAHIFF
Local storm report, Aug 3, 12:51 PM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
151 PM EDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     SOUTH BURLINGTON        44.45N 73.22W
08/03/2004                   CHITTENDEN         VT   LAW ENFORCEMENT

            LARGE TENT BLOWN DOWN. TREE LIMBS DOWN IN DORSET PARK.

1230 PM     TSTM WND DMG     3 N HARDWICK            44.54N 72.37W
08/03/2004                   CALEDONIA          VT   PUBLIC

            TREES AND TREE LIMBS DOWN.

1240 PM     TSTM WND DMG     EAST HARDWICK           44.52N 72.31W
08/03/2004                   CALEDONIA          VT   LAW ENFORCEMENT

            LARGE TREES DOWN ON PORTER ROAD AND ROUTE 15.

1245 PM     TSTM WND DMG     GLOVER                  44.70N 72.18W
08/03/2004                   ORLEANS            VT   PUBLIC

            TREE LIMBS DOWN.

&&

LAHIFF
Local storm report, Aug 3, 1:12 PM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
212 PM EDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     SOUTH BURLINGTON        44.45N 73.22W
08/03/2004                   CHITTENDEN         VT   LAW ENFORCEMENT

            LARGE TENT BLOWN DOWN. TREE LIMBS DOWN IN DORSET PARK.

1230 PM     TSTM WND DMG     3 N HARDWICK            44.54N 72.37W
08/03/2004                   CALEDONIA          VT   PUBLIC

            TREES AND TREE LIMBS DOWN.

1240 PM     TSTM WND DMG     EAST HARDWICK           44.52N 72.31W
08/03/2004                   CALEDONIA          VT   LAW ENFORCEMENT

            LARGE TREES DOWN ON PORTER ROAD AND ROUTE 15.

1245 PM     TSTM WND DMG     GLOVER                  44.70N 72.18W
08/03/2004                   ORLEANS            VT   COUNTY OFFICIAL

            TREES DOWN ON SHADOW LAKE ROAD AND TALBOT LANE.

1245 PM     TSTM WND DMG     GLOVER                  44.70N 72.18W
08/03/2004                   ORLEANS            VT   PUBLIC

            TREE LIMBS DOWN.

0152 PM     TSTM WND DMG     LUNENBURG               44.47N 71.68W
08/03/2004                   ESSEX              VT   NWS EMPLOYEE

            TREES DOWN.

&&

LAHIFF
Local storm report, Aug 3, 1:16 PM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
216 PM EDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     SOUTH BURLINGTON        44.45N 73.22W
08/03/2004                   CHITTENDEN         VT   LAW ENFORCEMENT

            LARGE TENT BLOWN DOWN. TREE LIMBS DOWN IN DORSET PARK.

1230 PM     TSTM WND DMG     3 N HARDWICK            44.54N 72.37W
08/03/2004                   CALEDONIA          VT   PUBLIC

            TREES AND TREE LIMBS DOWN.

1240 PM     TSTM WND DMG     EAST HARDWICK           44.52N 72.31W
08/03/2004                   CALEDONIA          VT   LAW ENFORCEMENT

            LARGE TREES DOWN ON PORTER ROAD AND ROUTE 15.

1245 PM     TSTM WND DMG     GLOVER                  44.70N 72.18W
08/03/2004                   ORLEANS            VT   COUNTY OFFICIAL

            TREES DOWN ON SHADOW LAKE ROAD AND TALBOT LANE.

1245 PM     TSTM WND DMG     GLOVER                  44.70N 72.18W
08/03/2004                   ORLEANS            VT   PUBLIC

            TREE LIMBS DOWN.

0152 PM     TSTM WND DMG     LUNENBURG               44.47N 71.68W
08/03/2004                   ESSEX              VT   NWS EMPLOYEE

            TREES DOWN.

&&

LAHIFF

The radar

The Burlington radar (KCXX), 64 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 3, 5:15 PM EST to 5:20 PM EST
Where
Washington County, South Barre
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
44.167, -72.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419431.